Alert archive / California / Wind Advisories in 2013

Wind Advisory 53, NWS San Diego, CA

June 10, 2013Riverside County, San Bernardino County, California

NWS San Diego, CA issued this wind advisory at Jun 10, 2013, 9:57 AM PDT for Riverside County, San Bernardino County, California. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 10, 2013, 9:57 AM PDT (16:57 UTC)
Expired
Jun 10, 2013, 10:00 PM PDT
In force
12 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WWUS76 KSGX 101657
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
957 AM PDT MON JUN 10 2013

...LOCALLY GUSTY WESTERLY WINDS IN THE SAN BERNARDINO MOUNTAINS
AND ADJACENT HIGH DESERTS AND THROUGH SAN GORGONIO PASS THROUGH
THIS EVENING...

.LOW PRESSURE ALOFT OVER CENTRAL CALIFORNIA IS BRINGING STRONG
GUSTY WINDS TO PARTS OF THE SAN BERNARDINO MOUNTAINS THIS MORNING.
BURNS CANYON HAD A GUST OF 60 MPH SHORTLY BEFORE 900 AM. WIND
GUSTS AROUND 50 MPH WILL BE POSSIBLE IN WINDIEST LOCATIONS THE
REST OF TODAY THROUGH MID-EVENING...ESPECIALLY ON THE NORTH AND
EAST SLOPES OF THE SAN BERNARDINO MOUNTAINS...THE HIGH DESERTS
NEAR LUCERNE VALLEY AND THE FAR NORTHERN PART OF THE COACHELLA
VALLEY. WINDS WILL GRADUALLY DIMINISH THIS EVENING.

CAZ055-060-061-110100-
/O.NEW.KSGX.WI.Y.0053.130610T1657Z-130611T0500Z/
SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
957 AM PDT MON JUN 10 2013

...WIND ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PDT THIS EVENING. 

* WINDS...SOUTHWEST TO WEST WINDS 15 TO 30 MPH WITH LOCAL GUSTS
  AROUND 50 MPH.

* TIMING...TODAY THROUGH MID-EVENING TONIGHT.

* LOCATION...SAN BERNARDINO MOUNTAINS...LUCERNE VALLEY AND FAR
  NORTHERN PARTS OF THE COACHELLA VALLEY.

* IMPACTS...DRIVING WILL BE HAZARDOUS FOR HIGH PROFILE VEHICLES.

* REPORTS...60 MPH WIND GUST AT BURNS CANYON ON THE EAST SLOPES OF
  SAN BERNARDINO MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MAXWELL
2 follow-up statements
555 
WWUS76 KSGX 110038
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
538 PM PDT MON JUN 10 2013

...LOCALLY GUSTY WEST WINDS IN THE SAN BERNARDINO MOUNTAINS AND
ADJACENT HIGH DESERTS AND THROUGH SAN GORGONIO PASS THROUGH THIS
EVENING...

.AN UPPER LEVEL LOW OVER CENTRAL CALIFORNIA WILL GENERATE STRONG GUSTY
WINDS IN THE SAN BERNARDINO MOUNTAINS...HIGH DESERT...AND THROUGH
AND BELOW THE SAN GORGONIO PASS THROUGH THIS EVENING. WIND GUSTS
TO 50 MPH ARE POSSIBLE...ESPECIALLY ON THE NORTH SLOPES OF THE
SAN BERNARDINO MOUNTAINS...THE HIGH DESERTS NEAR LUCERNE VALLEY...
AND THE FAR NORTHERN PART OF THE COACHELLA VALLEY. WINDS WILL
GRADUALLY DIMINISH THIS EVENING.

CAZ055-060-061-110500-
/O.CON.KSGX.WI.Y.0053.000000T0000Z-130611T0500Z/
SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
538 PM PDT MON JUN 10 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WINDS...SOUTHWEST TO WEST WINDS 15 TO 30 MPH WITH LOCAL GUSTS 
  TO 50 MPH. 

* TIMING...THROUGH 10 PM THIS EVENING.

* LOCATION...SAN BERNARDINO MOUNTAINS...LUCERNE VALLEY AND FAR 
  NORTHERN PORTIONS OF THE COACHELLA VALLEY. 

* IMPACTS...DRIVING WILL BE HAZARDOUS FOR HIGH PROFILE VEHICLES.

* REPORTS...60 MPH WIND GUST AT BURNS CANYON AT 850 AM. 50 MPH AT
  APPLE VALLEY AT 115 PM. 46 MPH AT WHITEWATER AT 150 PM.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SS
883 
WWUS76 KSGX 110450
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
950 PM PDT MON JUN 10 2013


CAZ055-060-061-110600-
/O.EXP.KSGX.WI.Y.0053.000000T0000Z-130611T0500Z/
SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
950 PM PDT MON JUN 10 2013

...WIND ADVISORY WILL EXPIRE AT 10 PM PDT THIS EVENING...

WINDS HAVE DECREASED IN SAN BERNARDINO COUNTY. LOCAL GUSTY WEST
WINDS WILL CONTINUE OVER NORTHERN PORTIONS OF THE COACHELLA VALLEY
THROUGH MIDNIGHT...THEN GRADUALLY WEAKEN OVERNIGHT.

$$

SS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Jun 10, 9:30 AM PDT, 27 minutes earlier.

Area forecast discussion, Jun 10, 9:30 AM PDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT MON JUN 10 2013

.SYNOPSIS...
LOW PRESSURE OVER CENTRAL CALIFORNIA WILL BRING GUSTY WINDS IN THE
MOUNTAINS AND DESERTS. OTHERWISE...MOSTLY SUNNY SKIES WILL PREVAIL
THIS AFTERNOON. THE MARINE LAYER WILL BE A LITTLE MORE SHALLOW
TONIGHT FOR LESS EXTENSIVE LOW CLOUDS AND WARMER WEATHER INLAND
TUESDAY. OTHERWISE...FAIR WEATHER WILL PREVAIL THROUGH NEXT WEEKEND
WITH AREAS OF NIGHT AND MORNING LOW CLOUDS AND A SLIGHT COOLING
TREND THE SECOND HALF OF THE WEEK...BUT OVERALL TEMPERATURES WILL BE
NEAR SEASONAL NORMALS THROUGH NEXT WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE INVERSION BASE WAS HIGHER THIS MORNING...AROUND 2600
FEET...BUT ALSO WEAKER AT ONLY 9 DEG C. HENCE...STRATUS CLEARED
EARLY IN SAN DIEGO COUNTY...BUT A BIT OF A REVERSE CLEARING OCCURRED
FURTHER NORTH WITH STRATUS THICKEST FROM ONTARIO TO SAN BERNARDINO.
GUSTY WINDS WERE OCCURRING OVER PARTS OF THE MOUNTAINS...WITH BURNS
CANYON ON THE EAST SLOPES OF THE SBD MTNS RECORDING A 60 MPH GUST.
LOCAL WRF MODEL SHOWS MOUNTAIN WAVE ACTIVITY IN MAINLY THE SBD
COUNTY MTNS/DESERTS...FOR LOCAL STRONG GUSTY WINDS...BUT SAN
GORGONIO PASS COULD ALSO HAVE STRONG WINDS...WITH GUSTS AROUND 55
MPH THERE. WILL ISSUE A WIND ADVISORY FOR THOSE AREAS SHORTLY...WITH
EXPIRATION TIME AT 1000 PM TONIGHT.

A CLOSED UPPER LOW OVER CENTRAL CALIFORNIA IS BRINGING ELEVATED
CONVECTION TO PARTS OF NORTHERN/CENTRAL CALIFORNIA THIS
MORNING...BUT MOISTURE IS TOO LOW OVER OUR AREA FOR ANY CONVECTION.
ONCE THE LOW MOVES THROUGH CENTRAL NEVADA INTO NORTHERN UTAH
TONIGHT...WE WILL HAVE SOME RIDGING FROM THE SOUTH WHICH SHOULD MAKE
THE MARINE LAYER MORE SHALLOW. THE RIDGE WILL INCREASE TEMPS ALOFT
AND MAKE TUESDAY 5-10 DEGREES WARMER OVER THE VALLEYS/MTNS/DESERTS.
THE INVERSION WILL STRENGTHEN AND POSSIBLY RESULT IN LINGERING
STRATUS AT THE IMMEDIATE COAST TUESDAY AFTERNOON.

RIDGE...ALBEIT WITH OCCASIONAL SHORTWAVES...WILL PREVAIL OVER THE
SOUTHWEST AND CENTRAL US THE SECOND HALF OF THIS WEEK INTO NEXT
WEEKEND WITH TROUGHS MOVING THROUGH THE NE PAC AND PACIFIC NW.
SURFACE ONSHORE FLOW WILL CONTINUE WITH SLIGHT HEIGHT FALLS FOR A
BIT OF A COOLING TREND AND GRADUALLY MORE WIDESPREAD LOW CLOUDS.

&&

.AVIATION...
101500Z...COAST/VALLEYS...LOW CLOUDS WITH BASES AROUND 2000 FT MSL
AND TOPS 2700 FT MSL WILL CONTINUE TO ERODE BACK TO THE COAST
THROUGH 10/1700Z. VIS MAINLY P6SM. THE CLOUDS WILL MOVE BACK INTO
THE COASTAL AIRPORTS BETWEEN 11/0200Z-0400Z THIS EVENING AND INTO
THE INLAND EMPIRE AFT 10/0900Z. BASES AND TOPS WILL BE AROUND 500
FEET LOWER THAN THIS MORNINGS AND VIS MAY DROP TO BETWEEN 3-5 SM
WHERE THE CLOUD INTERSECT TERRAIN ALONG THE LOWER COASTAL SLOPES.

MTNS/DESERTS...MOSTLY CLEAR AND VFR CONDITIONS THROUGH TONIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FOR SAN BERNARDINO
COUNTY MOUNTAINS...APPLE AND LUCERNE VALLEYS AND COACHELLA VALLEY TO
BE ISSUED SHORTLY...IN EFFECT UNTIL 1000 PM TONIGHT.

&&

PUBLIC...MAXWELL
AVIATION...JJT

Nearby

Wind Advisories in California, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.